South Dakota, 2020Blizzard and Winter Weather in South Dakota, February 12, 2020
February 12, 2020 · NWS FSD · 23 events in 23 counties and zones
An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest…
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 5:13 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 12, 5:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
513 AM CST Wed Feb 12 2020
.SHORT TERM...(Today and Tonight)
Issued at 348 AM CST Wed Feb 12 2020
The Arctic front which will impact the region is presently dropping
through ND very early this morning, and will begin to impinge on the
northern portions of our CWA by mid morning, then push through the
entire area by this evening. With decent frontogentical forcing,
will see light snow develop with the passage of the boundary, though
snowfall amounts continue to look to remain on the lower side -
averaging around half an inch to an inch. More impactful will be
strong winds that develop behind the front in response to strong
cold air advection and rapid pressure rises, and despite smaller
amounts of snow, there is a good potential for blowing and drifting
snow. For much of the area this will primarily be tied to the hours
when snow is actually falling, though areas across the northern
portions of the CWA which have more snow cover will feel the
greatest impact, and left the going Blizzard Warning as is over that
area. In addition to the wind, temperatures will be falling in most
places through the day, with 925 mb temperatures of -15 to -25 over
the area by late afternoon/early evening.
Cold air advection will continue for tonight with only a slowly
relaxing surface gradient, and winds will be slow to taper off
during the night. This will keep patchy blowing snow continuing over
mainly east central SD and southwestern MN, and as temperatures drop
to 10 below to 25 below zero, wind chills will fall to -30 to -45
across the area. In light of that, expanded the Wind Chill Warning
to the south and west a few counties, and pulled in all the
remaining counties into the running Wind Chill Advisory.
.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CST Wed Feb 12 2020
Although Thursday will be sunny, temperatures will be bitterly cold
with 925 mb temps remaining in the range of -20 to -25 C. This will
play out to highs in the single digits below to single digits above.
Luckily, winds will continue to slacken off during the day in a
weakening gradient as surface ridging builds into the area.
A significant moderation in temperatures will occur for Friday as
upper level ridging builds into the region and the surface high
slides off to the east bringing a returning southerly flow to the
area. This will push temperatures up into the the 20s and 30s,
though readings will feel colder in strong southerly winds with
momentum transfer winds of around 30 kts.
Saturday will remain relatively mild in a transitioning
west/northwesterly flow with the passage of a frontal boundary.
Models have now come in dry for Friday night/Saturday, so removed
given NBM slight chance pops for that period. Highs on Saturday look
to be in the 30s.
The remainder of the extend period appears to pretty uneventful with
temperatures at or just above seasonal norms. There are some hints
that precipitation chances go up again for the beginning of next
week, though model differences bring low confidence to this
scenario.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 507 AM CST Wed Feb 12 2020
A frontal boundary will push across the area today, bringing
lowering ceilings and reduced visibilities in light snow as it
pushes through the area. In addition, winds will increase out of
the north/northwest behind the front, gusting 30 to 40 kts at
times into later tonight. This will result in blowing snow,
especially through east central SD into southwestern MN.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for SDZ050-052>071.
Wind Chill Advisory from 6 PM this evening to noon CST Thursday
for SDZ066-067.
Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
for SDZ050-057>059-063>065-068>071.
Wind Chill Warning from 6 PM this evening to noon CST Thursday
for SDZ038>040-052>056-060>062.
Blizzard Warning from 9 AM this morning to 6 PM CST this evening
for SDZ038>040.
MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for MNZ089-090-098.
Wind Chill Warning from 6 PM this evening to noon CST Thursday
for MNZ071-072-080-081-089-090-097-098.
Blizzard Warning from 9 AM this morning to 6 PM CST this evening
for MNZ071-072-080-081-097.
IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for IAZ001>003-012>014-020>022-031-032.
Wind Chill Advisory from 6 PM this evening to noon CST Thursday
for IAZ012-020-021-032.
Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
for IAZ031.
Wind Chill Warning from 6 PM this evening to noon CST Thursday
for IAZ001>003-013-014-022.
NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for NEZ013-014.
Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Feb 12, 4:06 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Wed Feb 12 2020
MNZ071-072-080-081-097-SDZ038>040-131015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
406 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and Tonight
An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 45 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a several hour period of difficult travel conditions in
whiteout conditions due to blowing and drifting snow, especially
while the snow is falling.
Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 40 below to
45 below zero across the area into Thursday morning.
35
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-052>071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
406 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 40 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a period of near whiteout conditions, especially while
the snow is falling.
Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 25 below to
40 below zero across the area into Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Blizzard, Beadle
- When
- February 12, 8:00 AM CST to 3:00 PM CST
- Where
- Beadle forecast zone
- Reported by
- ASOS
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Winds gusting to 40 to 50 mph at Huron, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced visibility of one-quarter mile or less for several hours.
Blizzard, Sanborn
- When
- February 12, 9:00 AM CST to 3:00 PM CST
- Where
- Sanborn forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Winds gusting to 40 to 50 mph 4 miles east-southeast of Forestburg, when combined with new snowfall of around a half-inch as well as snowfall from February 8-9, produced several hours with visibility of one-quarter mile or less.
Blizzard, Davison
- When
- February 12, 10:00 AM CST to 3:00 PM CST
- Where
- Davison forecast zone
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Winds gusting to 40 to 50 mph at Mitchell, when combined with new snowfall a half-inch or less as well as snowfall from February 8-9, produced several hours with visibility of a quarter mile or less.
Winter Weather, Brule
- When
- February 12, 10:00 AM CST to 2:00 PM CST
- Where
- Brule forecast zone
- Reported by
- AWOS
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph at Chamberlain and Kimball combined with a brief period of snowfall with up to an inch accumulation to produce several hours of visibility of one mile or less.
Winter Weather, Miner
- When
- February 12, 10:00 AM CST to 3:00 PM CST
- Where
- Miner forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph near Canova combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.
Blizzard, Jerauld
- When
- February 12, 10:00 AM CST to 3:00 PM CST
- Where
- Jerauld forecast zone
- Reported by
- AWOS
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Winds gusting to 40 to 50 mph at Wessington Springs, when combined with new snowfall of less than a half-inch as well as snowfall from February 8-9, produced several hours with visibility of a quarter mile or less.
Blizzard, Hanson
- When
- February 12, 10:00 AM CST to 4:00 PM CST
- Where
- Hanson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Winds gusting to 40 to 50 mph at Alexandria, when combined with new snowfall a half-inch or less as well as snowfall from February 8-9, produced several hours with visibility of a quarter mile or less.
Winter Weather, Aurora
- When
- February 12, 10:00 AM CST to 3:00 PM CST
- Where
- Aurora forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph near Plankinton combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.
Winter Weather, Lake
- When
- February 12, 10:00 AM CST to 2:30 PM CST
- Where
- Lake forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph at Madison combined with a brief period of snowfall around a half inch to produce several hours of visibility around one-half mile.
Winter Weather, Douglas
- When
- February 12, 10:30 AM CST to 3:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Wind gusts to 35 to 45 mph near Platte and Tripp combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.
Blizzard, Kingsbury
- When
- February 12, 11:00 AM CST to 4:00 PM CST
- Where
- Kingsbury forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Winds gusting to 40 to 50 mph 4 miles south of Arlington, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced several hours of visibility of a quarter mile or less.
Blizzard, Brookings
- When
- February 12, 11:00 AM CST to 3:00 PM CST
- Where
- Brookings forecast zone
- Reported by
- AWOS
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Winds gusting to 35 to 45 mph at Brookings, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced several hours of visibility of a quarter mile or less.
Winter Weather, McCook
- When
- February 12, 11:00 AM CST to 3:00 PM CST
- Where
- McCook forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph 8 miles south of Canova combined with a brief period of snowfall around a half inch to produce several hours of visibility less than one mile.
Winter Weather, Charles Mix
- When
- February 12, 11:00 AM CST to 3:00 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- AWOS
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph near Platte and Wagner combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.
Winter Weather, Hutchinson
- When
- February 12, 11:00 AM CST to 3:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Wind gusts to 35 to 45 mph 4 miles south of Freeman and near Platte combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.
Winter Weather, Moody
- When
- February 12, 12:00 PM CST to 3:00 PM CST
- Where
- Moody forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph at Flandreau combined with a brief period of snowfall less than one-half inch to produce several hours of visibility around one-half mile.
Winter Weather, Minnehaha
- When
- February 12, 12:30 PM CST to 3:00 PM CST
- Where
- Minnehaha forecast zone
- Reported by
- ASOS
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph at Sioux Falls combined with a brief period of snowfall less than one-half inch to produce several hours of visibility to around one mile.
Winter Weather, Bon Homme
- When
- February 12, 1:00 PM CST to 4:00 PM CST
- Where
- Bon Homme forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Wind gusts to 35 to 45 mph 4 miles east of Tyndall combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of one mile or less.
Winter Weather, Turner
- When
- February 12, 1:00 PM CST to 3:00 PM CST
- Where
- Turner forecast zone
- Reported by
- AWOS
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph at Tea and 4 miles south of Freeman combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of around one mile.
Winter Weather, Lincoln
- When
- February 12, 1:00 PM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Wind gusts to 30 to 35 mph at Tea and Canton combined with a brief period of snowfall of a half inch or less to produce a few hours of visibility of around one mile.
Winter Weather, Yankton
- When
- February 12, 2:00 PM CST to 4:00 PM CST
- Where
- Yankton forecast zone
- Reported by
- AWOS
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Wind gusts to 35 to 45 mph at Yankton combined with a brief period of snowfall of a half inch or less to produce several hours of visibility of around one mile.
Winter Weather, Clay
- When
- February 12, 2:00 PM CST to 4:30 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph at Vermillion combined with a brief period of snowfall of a half inch or less to produce a few hours of visibility of one mile or less.
Winter Weather, Union
- When
- February 12, 3:00 PM CST to 5:00 PM CST
- Where
- Union forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Wind gusts to 30 to 40 mph 3 miles south of Beresford and in North Sioux City combined with a brief period of snowfall of a half inch or less to produce a few hours of visibility of one mile or less.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874916, 875166, 875167, 875170, 875171, 875172, 875174, 875175, 875176, 875183, 875168, 875169, 875178, 875182, 875184, 875177, 875179, 875186, 875194, 875196, 875187, 875198, 875199.